On the Exact Complexity of Hamiltonian Cycle and q-Colouring in Disk Graphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10236)


We study the exact complexity of the Hamiltonian Cycle and the q-Colouring problem in disk graphs. We show that the Hamiltonian Cycle problem can be solved in \(2^{O(\sqrt{n})}\) on n-vertex disk graphs where the ratio of the largest and smallest disk radius is O(1). We also show that this is optimal: assuming the Exponential Time Hypothesis, there is no \(2^{o(\sqrt{n})}\)-time algorithm for Hamiltonian Cycle, even on unit disk graphs. We give analogous results for graph colouring: under the Exponential Time Hypothesis, for any fixed q, q-Colouring does not admit a \(2^{o(\sqrt{n})}\)-time algorithm, even when restricted to unit disk graphs, and it is solvable in \(2^{O(\sqrt{n})}\)-time on disk graphs.


Disk Graph Hamiltonian Cycle Exponential Time Hypothesis Crossover Gadget Gold Edge 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



This work was initiated at the Lorentz Center workshop ‘Fixed-Parameter Computational Geometry’. We are grateful to Hans L. Bodlaender and Mark de Berg for discussions and their help with improving this paper.


  1. 1.
    Alber, J., Fiala, J.: Geometric separation and exact solutions for the parameterized independent set problem on disk graphs. J. Algorithms 52(2), 134–151 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bodlaender, H.L., Cygan, M., Kratsch, S., Nederlof, J.: Deterministic single exponential time algorithms for connectivity problems parameterized by treewidth. Inf. Comput. 243, 86–111 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Heidelberg (2015). doi: 10.1007/978-3-319-21275-3 CrossRefzbMATHGoogle Scholar
  4. 4.
    Cygan, M., Kratsch, S., Nederlof, J.: Fast hamiltonicity checking via bases of perfect matchings. In: Proceedings of the Forty-Fifth Annual ACM Symposium on Theory of Computing, STOC 2013, pp. 301–310. ACM, New York (2013).
  5. 5.
    Cygan, M., Nederlof, J., Pilipczuk, M., Pilipczuk, M., van Rooij, J.M.M., Wojtaszczyk, J.O.: Solving connectivity problems parameterized by treewidth in single exponential time. In: Proceedings of the 2011 IEEE 52nd Annual Symposium on Foundations of Computer Science, FOCS 2011, Washington, DC, USA, pp. 150–159 (2011).
  6. 6.
    Deineko, V.G., Klinz, B., Woeginger, G.J.: Exact algorithms for the hamiltonian cycle problem in planar graphs. Oper. Res. Lett. 34(3), 269–274 (2006). MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gräf, A., Stumpf, M., Weißenfels, G.: On coloring unit disk graphs. Algorithmica 20(3), 277–293 (1998). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Itai, A., Papadimitriou, C.H., Szwarcfiter, J.L.: Hamilton paths in grid graphs. SIAM J. Comput. 11(4), 676–686 (1982). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ito, H., Kadoshita, M.: Tractability and intractability of problems on unit disk graphs parameterized by domain area. In: Proceedings of the 9th International Symposium on Operations Research and Its Applications (ISORA 2010), pp. 120–127. Citeseer (2010)Google Scholar
  10. 10.
    Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Thatcher, J.W., Bohlinger, J.D. (eds.) Proceedings of a Symposium on the Complexity of Computer Computations. The IBM Research Symposia Series, pp. 85–103. Springer, Heidelberg (1972). doi: 10.1007/978-1-4684-2001-2_9 CrossRefGoogle Scholar
  11. 11.
    Kleinberg, J.M., Tardos, É.: Algorithm Design. Addison-Wesley, Boston (2006)Google Scholar
  12. 12.
    Koebe, P.: Kontaktprobleme der konformen Abbildung. Hirzel (1936)Google Scholar
  13. 13.
    Marx, D.: The square root phenomenon in planar graphs. In: Automata, Languages, and Programming - 40th International Colloquium, p. 28 (2013)Google Scholar
  14. 14.
    Miller, G.L., Teng, S., Thurston, W.P., Vavasis, S.A.: Separators for sphere-packings and nearest neighbor graphs. J. ACM 44(1), 1–29 (1997). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Pino, W.J.A., Bodlaender, H.L., van Rooij, J.M.M.: Cut and count and representative sets on branch decompositions. In: Proceedings of IPEC (2016, to appear)Google Scholar
  16. 16.
    Reed, B.: Tree width and tangles: a new connectivity measure and some applications. Surv. Comb. 241, 87–162 (1997)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceTU EindhovenEindhovenThe Netherlands
  2. 2.Department of Computer ScienceUtrecht UniversityUtrechtThe Netherlands

Personalised recommendations